Renormalisation of correlations in a barrier billiard: quadratic irrational trajectories

L. N. C. Adamson, Andrew Osbaldestin

Research output: Contribution to journalArticlepeer-review

217 Downloads (Pure)


We present an analysis of autocorrelation functions in symmetric barrier billiards using a renormalization approach for quadratic irrational trajectories. Depending on the nature of the barrier, this leads to either self-similar or chaotic behaviour. In the self-similar case we give an analysis of the half barrier and present a detailed calculation of the locations, asymptotic heights and signs of the main peaks in the autocorrelation function. Then we consider arbitrary barriers, illustrating that typically these give rise to chaotic correlations of the autocorrelation function which we further represent by showing the invariant sets associated with these correlations. Our main ingredient here is a functional recurrence which has been previously derived and used in work on the Harper equation, strange non-chaotic attractors and a quasi-periodically forced two-level system.
Original languageEnglish
Pages (from-to)30-45
Number of pages16
JournalPhysica D: Nonlinear Phenomena
Early online date12 Dec 2013
Publication statusPublished - 1 Mar 2014


Dive into the research topics of 'Renormalisation of correlations in a barrier billiard: quadratic irrational trajectories'. Together they form a unique fingerprint.

Cite this